Alert archive / Alabama / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 476, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 18, 2000, 5:31 PM CDT for Cullman County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2000, 5:31 PM CDT (22:31 UTC)
- Expired
- Aug 18, 2000, 6:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Cullman County, AL
The radar
The Birmingham radar (KBMX), 107 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 2232 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
334 WUUS54 KBMX 182232 SVRBHM ALC043-182300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 531 PM CDT FRI AUG 18 2000 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CULLMAN COUNTY IN NORTH CENTRAL ALABAMA * UNTIL 600 PM CDT * AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CULLMAN...MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HANCEVILLE AND GOOD HOPE. STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES. NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:10 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 18, 2:10 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 210 PM CDT FRI AUG 18 2000 MODELS IN PRETTY GOOD AGREEMENT WITH MAIN FEATURES THIS PERIOD. COLD FRONT WILL PUSH SOUTH ACROSS FORECAST AREA THIS EVENING...BEFORE STALLING OVER SOUTHERN ALABAMA EARLY SATURDAY MORNING. UNSTABLE AIRMASS...AS WELL AS PRONOUNCED TEMPERATURE GRADIENT IN PLACE ALONG/AHEAD OF COLD FRONT ACROSS TENNESSEE VALLEY. COLD FRONT WILL ACT AS A FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING MAINLY NORTH OF TCL-BHM-ANB LINE. SOUTH OF LINE... CONVECTION WILL DIMINISH QUICKLY AFTER SUNSET. NORTH AND NORTHWEST FLOW ALOFT WILL BRING COOLER...DRIER AIRMASS IN BEHIND COLD FRONT. ON SATURDAY AFTERNOON...BOUNDARY WILL BE DRAPED ACROSS SOUTHERN ALABAMA...PRODUCING WIDELY SCATTERED SHOWERS AND THUNDERSTORMS IN THE MONTGOMERY AREA. FWC/FAN TEMPS LOOK REASONABLE...WITH TEMPERATURES MAINLY IN THE 90S. HSV 069/092 067/092 067 2000 BHM 070/094 068/093 068 2000 MGM 073/096 071/094 070 1221 .BHM...NONE. 83
In the hours before
Special weather statement, Aug 18, 1:30 PM CDT, 4 hours 1 minute before
ALZ001>038-040>050-190030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT FRI AUG 18 2000 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. HOT AND HAZY CONDITIONS WILL EXIST ACROSS NORTH AND CENTRAL ALABAMA THIS AFTERNOON. THE MERCURY WILL RISE INTO THE 100 TO 105 DEGREE RANGE...WITH HEAT INDICES AS HIGH AS 105 TO 110 DEGREES. THE ONLY EXCEPTION WILL BE ACROSS THE TENNESSEE VALLEY...WHERE TEMPERATURES HAVE ALREADY PEAKED FOR THE DAY. A COLD FRONT LOCATED ACROSS MIDDLE TENNESSEE...WILL CONTINUE MOVING SOUTHWARD AND INTO NORTHERN ALABAMA...THROUGH THE EVENING HOURS. SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THE FRONT IN NORTHERN ALABAMA. SOME OF THE STORMS WILL HAVE THE POTENTIAL OF PRODUCING LOCALIZED STRONG WIND GUSTS. ISOLATED STORMS WILL BE POSSIBLE GENERALLY SOUTH OF INTERSTATE 20. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED THROUGH TONIGHT.
Nearby
Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.